From Draper, Utah, USA:
My two year old son is currently using an infusion pump, and we are repeatedly having problems with insulin blockage in the infusion set. We have expressed our concerns at length to the diabetes team about having to change the infusion set two to three (sometimes in one day) with no explanation as to what the problem is.
This week a doctor I was speaking to informally mentioned that because we are having four-hour periods with no basal insulin and very small rates (0.05 units per hour) that this is causing the blockage. This makes sense as we are having more blockages at night when he has no bolus and very small basal rate that is unable to push the insulin through.
Is there a reason multiple professionals did not see these blockages as a problem? Is this not common in young children? Why would diluted insulin not have been a possible solution to this sooner? How safe and how easy is it to use diluted insulin in the pump?
Provided you use the correct diluent, there is no reason why you should not use diluted insulin, although with four hour day time period with no basal flow, there would still be some risk of obstruction. I wonder if, for the time being, you haven' t reached a point at which it might be better to change to Lantus in the morning as a basal insulin with Humalog or NovoLog immediately after meals.
Additional comments from Dr. Matthew Brown:It is my standard practice to use diluted insulin in insulin pumps for children who require very small amounts of insulin, and it should help to prevent the blockage problem you're seeing. Using diluted insulin in the pump is a relatively easy process, provided you have a pump that supports using diluted insulin.
Additional comments from Dr. Stuart Brink:Low infusion rates are associated with increased blockage problems in the tubing. If you are using NovoLog, switch to Humalog and see if this helps. If you re using Humalog, switch to Novol\Log and see if this helps. If both cause the same problems, then using more diluted insulin will allow you to use larger volumes and thus stop the blockage caused by low flow rates, potentially. You will need to talk to your son's diabetes team to see if diluent is available for your insulin. They can teach you how to mix this for each batch so that it is sterile and freshly mixed. One of these three responses will usually stop the problem you are describing.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.